Femulen and nursing
I have a few questions about contraception and Femulen during breastfeeding.
My husband and I are 25 years old and married for two years. I gave birth 10 weeks ago to a beautiful girl (our first child). I am exclusivly breastfeeding, and will be returning to work soon- I hope to continue nursing and pump milk during the day.
My bleeding stopped a few days ago, and i started counting 'shiva nekiim'. I went to my doctor ,and he recomended I take Femulen as contraceptive. (We decided to take a few monthes break before getting pregnant again). But I heard Femulen may cause bleeding and decrease milk production.
Will this kind of bleeding make me niddah? Will wearing colored underwear after I go to the mikve prevent me becoming niddah from spotting?
Is there a way to prevent the decrease in milk production?
Are there other recommended methods of contraception I can use?
Thank you very much!
Thank you for your question.
Mazal tov on your new baby!
Bleeding as a side effect of hormonal contraceptives does make you niddah. However, light staining does not make you niddah if it meets certain criteria. Please see the article on stains (ketamim) for a detailed explanation of these criteria.
The effects of progesterone vary from woman to woman. Some women (especially those who are breastfeeding) have no bleeding, some continue to have cyclic bleeding, and others have irregular spotting or bleeding. The first two possibilities generally do not present an unusual strain for observant women - but the last certainly can. There is no way to predict in advance how an individual woman will react. When starting the medication, you should be prepared to give it two months before deciding to discontinue, since many women who spot at the beginning notice a reduction in spotting after about 2 months of use.
Taking the pills at the same time every day can minimize irregular bleeding. Wearing colored underwear can help you avoid becoming niddah unneccessarily. But if you have heavy spotting or experience hargashah, you become niddah even though this is from the pill and not a period.
Halachically, hormonal contraceptives are the easiest to permit when contraception is allowed. For breastfeeding women, femulen (progesterone only) is generally preferred as it is less likely to cause reduction in milk supply. Most medical literature indicates that it does not affect the supply, but their have been exceptions. Nursing frequently is the best way to assure that your supply remains intact.
Many breastfeeding women do well on Femulen, so it is certainly worth trying. If after two months of use, you are still having serious spotting problems, or if you do notice decreased supply as reflected in decreased weight gain in your baby (weigh her after about 2 weeks of use), then get back to us for further advice.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases.
If you have further questions or comments about this email, please click here to Ask the Yoetzet.
The Nishmat Women's Health and Halacha is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefitted from the service, and wish to enable us to help others, click here to donate.